Texas, 2016

Flash Flood and Hail in Texas, August 27, 2016

August 27, 2016 · NWS EPZ · 2 events in 2 counties and zones

An upper low was moving through southern Nevada with southwest flow aloft. Surface winds over west Texas were out of the southeast bringing in plenty of low level moisture and adequate shear for severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was moving through southern Nevada with southwest flow aloft. Surface winds over west Texas were out of the southeast bringing in plenty of low level moisture and adequate shear for severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 27, 1:52 PM MST, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 27, 1:52 PM MST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
252 PM MDT SAT AUG 27 2016

.SYNOPSIS...
Moisture and sunlight will continue to combine for scatteredthunderstorms
tonight through at least Wednesday. Our high temperatures will
continue to be below normal because of all the clouds and rain
through the end of the week.

&&

.DISCUSSION...
Moisture and rain chances are on the increase and will continue
for most of the coming week. Currently an upper level ridge well
to our east and a weak upper level trough just to our west
continue to pull moisture up out of Mexico. This morning's
precipitable water value was just over 1.2 inches which is pretty
good. With all the moisture and the weak trough just to our west
we will see scattered evening thunderstorms tonight. The trough
will be slow to dissipate so on Sunday we will again see
scattered thunderstorms across the area. As the moisture continues
to flow into the area we will see an increased threat for heavy
rain and flash flooding. By the first of the week the upper trough
will be gone, but we will still see lots of moisture flowing into
the region. On Tuesday we will see our precipitable water values
continue to rise to around 1.50 inches. With all the moisture in
place we will see lots of clouds which will keep our temperatures
well below normal. It will be a little bit of a challenge to fire
off storms as, at the moment, there is not a clear trigger, but if
storms are able to fire off they will be very efficient rain
producers and could lead to some flash flooding. We will have to
keep an eye on this potential in the days to come.

By Thursday we will see a slight reduction in our moisture flow as
the upper level ridge noses in from the east, but it won't last
long as it almost immediately builds back east and allows for
another surge or moisture in the area for next weekend.

High temperatures will be pretty nice for the next seven days.
Highs on Sunday will run a few degree below normal, then highs on
Monday and Tuesday will be running 5 to 10 degrees below normal
because of all the clouds and moisture. That means on Tuesday
lowland highs could top out around 80 degrees. For the middle part
of next week we will still have plenty of moisture and clouds
around so our highs will still be running around 5 degrees below
normal. Finally by the end of the week with slightly drier
conditions so we will see our highs back to seasonal normals.

&&

.AVIATION...Valid 28/00Z-29/00Z.
P6SM FEW-SCT080-100 SCT-BKN150-200 thru pd with sct to nmrs mountain
and sct lowland 1-3SM TSRA BKN040-060 mainly thru 06Z and after 17Z.
Wind gusts to 40kts with thunderstorms...otherwise E to SE winds
east of divide and W to NW west of divide AOB 12kts through 15Z
then generally becoming easterly.

&&

.FIRE WEATHER...
A moderate low level easterly flow will be developing over the
region over the next couple of days which will keep deep moisture in
place. Scattered to numerous showers and thunderstorms are expected
through midweek with temperatures dropping to slightly below normal
due to the precipitation and expected cloud cover. Winds out of the
east may occasionally be gusty over 20 mph but relative humidities
will remain high...generally above 30 percent during this period.
Vent rates however will be fair to good due to weak winds aloft.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 67  89  66  83 /  40  40  50  60
Sierra Blanca           64  87  64  82 /  30  50  40  60
Las Cruces              63  86  62  81 /  40  50  40  60
Alamogordo              62  88  63  83 /  40  50  40  50
Cloudcroft              48  68  47  63 /  50  70  60  90
Truth or Consequences   61  87  61  81 /  30  50  30  50
Silver City             56  82  56  77 /  40  60  40  60
Deming                  63  88  62  82 /  40  40  30  50
Lordsburg               63  91  62  85 /  30  40  30  50
West El Paso Metro      68  89  67  82 /  40  40  50  60
Dell City               64  88  64  83 /  30  50  30  50
Fort Hancock            67  90  67  85 /  40  50  30  50
Loma Linda              62  83  61  78 /  40  50  40  60
Fabens                  66  90  65  83 /  40  40  40  50
Santa Teresa            66  88  65  82 /  40  40  50  60
White Sands HQ          64  86  64  81 /  40  50  50  60
Jornada Range           61  86  61  81 /  40  50  40  60
Hatch                   63  87  63  83 /  40  50  40  50
Columbus                65  89  64  83 /  50  40  40  50
Orogrande               64  86  64  81 /  40  40  40  60
Mayhill                 51  74  51  68 /  50  70  60  80
Mescalero               52  77  52  71 /  40  70  60  80
Timberon                51  74  51  68 /  50  70  60  80
Winston                 51  80  51  75 /  50  70  40  60
Hillsboro               58  84  57  80 /  50  60  40  60
Spaceport               61  85  60  80 /  40  50  40  60
Lake Roberts            51  83  51  78 /  40  70  50  70
Hurley                  57  83  56  78 /  40  60  40  60
Cliff                   58  90  57  85 /  30  50  40  60
Mule Creek              54  86  53  82 /  30  50  30  60
Faywood                 57  85  57  80 /  40  60  40  60
Animas                  61  90  60  84 /  30  40  40  40
Hachita                 62  89  60  83 /  40  40  40  50
Antelope Wells          61  88  60  83 /  50  50  50  40
Cloverdale              59  84  58  78 /  40  50  50  40

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

Brice/Grzywacz
Hazardous weather outlook, Aug 27, 10:29 AM MST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1129 AM MDT SAT AUG 27 2016

NMZ401>417-TXZ418>424-281730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1129 AM MDT SAT AUG 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
MOISTURE IS SLOWLY ON THE INCREASE ACROSS THE AREA SO WE WILL SEE
A FEW MORE THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW STORMS
WILL PRODUCE SOME HEAVY RAIN WHICH COULD LEAD TO SOME ISOLATED
FLOODING OF LOW WATER CROSSING AND FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
OUR MOISTURE LEVELS WILL CONTINUE TO INCREASE SO THAT THE THREAT
OF FLASH FLOODING WILL ALSO GO UP. BEST CHANCES FOR WIDE SPREAD
HEAVY RAIN WILL BE FROM LATE MONDAY INTO WEDNESDAY. BUT IT LOOKS
LIKE OUR RAIN CHANCES WILL CONTINUE THROUGH THE END OF THE COMING
WEEK.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Aug 27, 1:12 PM MST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
212 PM MDT SAT AUG 27 2016

NMZ402-408-409-272100-
SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
212 PM MDT SAT AUG 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL
300 PM MDT...

AT 210 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF SAN MIGUEL...OR 10 MILES NORTHWEST OF CABALLO...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CUCHILLO...TRUTH OR CONSEQUENCES...CABALLO...SAN MIGUEL...PALOMAS...
UPPER PALOMAS CANYON...LOWER ANIMAS CREEK...LADDER RANCH...
LOWER PALOMAS CANYON AND WILLIAMSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3330 10734 3302 10716 3294 10753 3306 10763
TIME...MOT...LOC 2010Z 242DEG 16KT 3307 10746

CRESPO
Local storm report, Aug 27, 1:28 PM MST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
228 PM MDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             5 NW LAS PALOMAS        33.11N 107.36W
08/27/2016  E0.70 INCH       SIERRA             NM   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1600305

GRZYWACZ
Special weather statement, Aug 27, 3:18 PM MST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
418 PM MDT SAT AUG 27 2016

NMZ402-408>410-272300-
SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-NORTHERN DONA ANA COUNTY NM-
418 PM MDT SAT AUG 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIERRA...
NORTHWESTERN DONA ANA AND EAST CENTRAL GRANT COUNTIES UNTIL 500 PM
MDT...

AT 417 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LAKE VALLEY AND HIGHWAY 27...OR 12 MILES SOUTH OF
HILLSBORO...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3296 10738 3273 10729 3265 10769 3276 10774
TIME...MOT...LOC 2217Z 246DEG 19KT 3274 10758

CRESPO
Special weather statement, Aug 27, 3:38 PM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
438 PM MDT SAT AUG 27 2016

NMZ417-272315-
OTERO MESA NM-
438 PM MDT SAT AUG 27 2016

...SPECIAL WEATHER STATEMENT...

AT 437 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24
MILES SOUTH OF TIMBERON...MOVING NORTHEAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL OTERO
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3221 10571 3231 10572 3242 10551 3226 10541
TIME...MOT...LOC 2237Z 232DEG 5KT 3228 10564

CRESPO
Special weather statement, Aug 27, 3:41 PM MST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
441 PM MDT SAT AUG 27 2016

NMZ417-TXZ420-272330-
OTERO MESA NM-NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-
441 PM MDT SAT AUG 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO AND
NORTHWESTERN HUDSPETH COUNTIES UNTIL 530 PM MDT...

AT 441 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHEAST OF HUECO TANKS...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THE OTERO MESA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3199 10597 3208 10602 3227 10585 3204 10568
TIME...MOT...LOC 2241Z 235DEG 11KT 3209 10591

CRESPO
Special weather statement, Aug 27, 4:02 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
502 PM MDT SAT AUG 27 2016

NMZ410-272345-
NORTHERN DONA ANA COUNTY NM-
502 PM MDT SAT AUG 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DONA ANA COUNTY
UNTIL 545 PM MDT...

AT 501 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF RINCON...MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RINCON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3244 10706 3259 10719 3276 10705 3255 10682
TIME...MOT...LOC 2301Z 230DEG 10KT 3256 10706

CRESPO

The radar

The El Paso radar (KEPZ), 71 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Hudspeth

When
August 27, 5:45 PM MST
Where
Hudspeth County, 27.53 mi W of Cornudas
Measured
1.25 in hail
Reported by
Public
Coordinates
31.834, -105.945

Motorists encountered half dollar sized hail about 2 miles west of the U.S. Border Patrol check point.

Flash Flood, El Paso

When
August 27, 7:05 PM MST to 8:00 PM MST
Where
El Paso County, 2.61 mi WNW of El Paso to 2.18 mi W of El Paso
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.788, -106.473

Video from Manhattan Heights showed cars barely making it through deep, fast-moving water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656718, 656719.